Psychiatric Medications and Heat Sensitivity
I don’t know why it is, but I have had trouble being out in sunshine since I was a teenager. I can remember going out to sunbathe on our deck and feeling giddy after a very short time. Now, I am very fair-skinned, but I could - and did - tan nicely during the summers when I was young, playing outside a lot with neighborhood kids. But the older I got, the more sun- and heat-intolerant I became.
I can remember trying to mow my own lawn once when I couldn’t find anyone else to do it. It was blistering hot but the lawn was looking awful - people were commenting on it. I don’t know how long I lasted but suddenly I was dizzy and nauseated. Running into the house via the garage, I went down to the floor as soon as I got inside and literally crawled into the basement shower. I managed to turn the cold water on and lay there, fully clothed, until I felt I could get up.
This happened once more when I wasn’t even working hard, and it wasn’t terribly hot. While visiting my brother in California, I spent some time weeding his flower garden (because I like to tend gardens). Again, I was suddenly sick and had to crawl into the shower.
Psychiatric medictions didn’t have anything to do with these episodes. Since then, I’ve learned to minimize my time in direct sunlight and to avoid being outdoors in intense heat for more than a short time. This is on my mind right now, because it’s 92 degrees outside and the forecast is for 98 tomorrow and nothing under 85 for the next 10 days. I’m comfortable outside when it’s 68 to 72.
Several years ago while my doctor and I were trying to find a good combination of drugs for me, I started taking Wellbutrin along with my other meds shortly before going on a vacation to Vermont and New Hampshire. The weather wasn’t hot - in fact, it was rather cool and rainy as the remnants of Hurricane Ike churned up the East Coast. But while others were wearing sweaters and jackets, I went around in a t-shirt. I was so hot all the time I had trouble sleeping.
This continued after I got home. With the temperature 62 degrees outside, I’d be sitting in shorts and a tank top with windows open and a fan blowing directly on me - and still perspiring.
The feeling of being overheated wasn’t making me feel dizzy or sick - just miserable and sticky. Next time I saw my psychiatrist, we discussed the issue. Among the drugs I was taking at the time were two that could promote sweating, Zoloft (sertraline) and Wellbutrin (bupropion). The latter can also cause hot flashes. Figuring the combination could be to blame, he had me cut down the dose of Wellbutrin, and the problem eased up.
Now I’m taking Wellbutrin XR, and I haven’t had any problem with sweating. My problem with heat remains. But then, I remember my dad, when he was about my age now, freezing us all by turning down the air conditioner or heat while complaining, “It’s like an oven in here,” so maybe this is an inherited thing, too.
The moral? There are a number of medications that can cause profuse sweating, heat sensitivity and sun sensitivity. If you have any signs of skin reactions to sunlight or any symptoms of heat sensitivity, take action promptly and check out your medications’ side effects.
Don’t depend on these lists alone, and DO know the symptoms of both of these conditions. The pictures on this page about photosensitivity should scare you into complying with any warning about sun exposure while taking certain medications.
Be sensible at all times about knowing your limits. You don’t want to end up like me, crawling into an ice cold shower where the water actually feels warm at first.
Marcia wrote for HealthCentral as a patient expert for Mental Disorders.